Kansas, 2010Flash Flood in Kansas, April 23, 2010
April 23, 2010 · NWS EAX · 1 event in 1 county or zone
A thunderstorm brought very heavy rains and flash flooding to Leavenworth County, on April 23, 2010.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm brought very heavy rains and flash flooding to Leavenworth County, on April 23, 2010.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 23, 6:30 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 23, 6:30 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 AM CDT FRI APR 23 2010
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
NUMEROUS SHOWERS AND THUNDERSTORMS WERE ACROSS THE WESTERN CWA EARLY
THIS MORNING AS ISENTROPIC LIFT CONTINUES NORTH OF THE WARM FRONT...
WHICH WAS LOCATED FM NERN OK TO NRN ARK. THE CONVECTION AHEAD OF THE WEAKENING
SQUALL LINE IN OK WILL CONTINUE TO MOVE INTO THE CWA THIS MORNING.
THE STORM WILL GRADUALLY DIMINISH LATER THIS MORNING AND LIFT NE AS
THE BEST ISENTROPIC LIFT SHIFTS NE.
IN ITS WAKE...A STRONG MID LVL DRY PUSH WILL ENTER KS AND WRN MO
TODAY WITH THE WARM FRONT IN NRN ARKANSAS TO LIFT NORTH INTO NRN MO
THIS AFTN. MEANWHILE...AN UPPER LVL LOW WILL SHIFT EAST INTO XTRM WRN
KS WITH A SHORTWAVE AND STG SPEED MAX TO PIVOT AROUND THE BASE OF
TROUGH AND MOVE INTO NERN KS/NWRN MO LATE THIS AFTN AND THIS EVENING.
THIS SHORTWAVE WILL HELP DRIVE THE SFC DRY LINE TO NR A MHT TO EMP
LINE BY 7 PM. THE ENVIRONMENT AHEAD OF THE DRY WILL BE UNCAPPED AND
QUITE UNSTABLE WITH ESTIMATE SBCAPES FM 1500-2500 J/KG AND SFC-3KM
CAPES AROUND 300 J/KG. ALTHOUGH THE MOISTURE CONVERGENCE IS RATHER
MEAGER ALONG THE DRY LINE...SCT SUPERCELLS WILL LIKELY DEVELOP ALONG
THE DRY LINE WITH THE AID OF THE WEAK SHORTWAVE. THIS REGION IS ALSO
IN THE FAVORED LFQ OF THE STG H3 SPEED MAX. DEEP LAYER SHEAR OF 40-50
KTS WILL BE PRESENT IN ERN KS/WRN MO DURING THE AFTN/EVENING HOURS
WITH SFC-1KM/SFC-3KM SHR HELICITIES FROM 100-250 M2/SE. LOW LEVEL
HELICITIES WILL BE ENHANCE NR THE JUXTAPOSITION OF THE WARM FRONT AND
DRY LINE OVER XTRM NERN KS/SE NE EAST TO JUST NORTH OF THE IOWA
BORDER.
IN THE UNCAPPED ENV...THE STORMS MAY DEVELOP AS EARLY AS 2 PM FM CNK
TO ICT AND SHIFT QUICKLY NE INTO THE XTRM WRN CWA BETWEEN 5 AND 8 PM.
THIS TIMING WILL PLACE THE EXTREME WRN CWA AS HAVING THE GREATEST
RISK OF SEVERE WEATHER...WHICH INCLUDES THE POTENTIAL FOR
TORNADOES...LARGE HAIL AND DAMAGING WINDS. AT THIS TIME...THE
GREATEST TORNADIC THREAT IS FROM KANSAS CITY TO ST JOSEPH TO
MARYVILLE...WHERE THE MORE BACK LOW LEVEL WIND PROFILES ARE MORE
FAVORABLE. OTHERWISE..IT IS UNLIKELY THAT THE WRM FRONT WILL BE ABLE
TO TRIGGER ANY THUNDERSTORMS ACROSS MUCH OF MISSOURI THIS AFTERNOON
AS INSTABILITY IS POOR.
AS THE STORMS MOVE INTO WRN MO THIS EVENING...INSTABILITY WILL
DIMINISH WITH THE SHEAR PROFILES GRADUALLY BECOMING UNFAVORABLE AS
MID LEVEL WINDS BACK WITH THE APPROACH OF THE UPPER LEVEL LOW.
REGARDLESS...THE EVENING CONVECTION MAY REMAIN SEVERE SHORTLY AFTER
MIDNIGHT AS THE STORMS ENTER THE ERN CWA. BY AROUND MIDNIGHT...THE
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
THE DRY LINE WILL HOLD OVERNIGHT IN ERN KS BUT THE MOISTURE WILL
BECOME SHALLOW AS A STG H8 DRY PUSH SURGES ACR MISSOURI. ON
SATURDAY...THE UPPER LEVEL LOW DRIFTS INTO ERN KS WITH THE DEPTH OF
GULF MOISTURE GRADUALLY IMPROVING. SCATTERED THUNDERSTORMS WILL
DEVELOP THROUGHOUT THE CWA AS VERY COLD MID LVL TEMPS AROUND -20C
WILL BE PRESENT. SBCAPES OF AROUND 1500 J/KG CAN LIKELY BE ACHIEVED
WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. HAVE SOME CONCERN
ABOUT THE POTENTIAL FOR MINI-SUPERCELL DEVELOPMENT...BUT THE QUALITY
OF SHEAR IS SOMEWHAT IN QUESTION.
THE CONVECTION WILL DIMINISH FM WEST TO EAST SATURDAY NIGHT AS A COLD
FRONT MOVES THROUGH THE CWA.
WILL MAINTAIN THE FLOOD WATCH AT THIS TIME...AS THERE IS THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY EARLY THIS MORNING.
DB
&&
.AVIATION...
FOR THE 12Z TAFS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
TERMINALS EARLY THIS MORNING AS WARM AND MOIST AIR SURGES NORTH AHEAD
OF A WARM FRONT ALONG THE MISSOURI AND ARKANSAS BORDER. THE STORMS WILL
QUICKLY NE BY MID-MORNING WITH THE BACK EDGE OF THE PRECIPITATION ALREADY
MOVING INTO ERN KS. LOCALIZED IFR CONDITIONS ARE POSSIBLE WITH THE
PRECIPITATION. ONCE THE RAIN CLEARS...QUESTION IS WHETHER A MVFR
STCU/CU WILL DEVELOP. CIG HEIGHTS AND TIMING ARE SOMEWHAT IN
QUESTION...BUT WITH INCREASING TEMPS...MVFR CLOUD DECK WILL LIKELY DEVELOP
BY NOON. NEXT CONCERN IS THE POTENTIAL FOR SEVERE THUNDERSTORMS VERY
LATE THIS AFTERNOON AND EVENING AS A STORM SYSTEM APPROACHES. THE
BEST TIMING AT THE CURRENT TIME IS BETWEEN 22Z AND 02Z. AFTER THE STORMS
MOVE THROUGH...VFR CONDITIONS ARE EXPECTED.
DB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE TONIGHT FOR MOZ037-038-043-044-053-054.
KS...FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ057-060-103>105.
&&
Hazardous weather outlook, Apr 23, 5:04 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 AM CDT FRI APR 23 2010
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
604 AM CDT FRI APR 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS MORNING. ALTHOUGH NO SEVERE WEATHER IS
EXPECTED THIS MORNING...A FEW STORMS MAY PRODUCE SMALL HAIL SOUTH OF
INTERSTATE 70. THE MORNING ACTIVITY WILL DIMINISH BY EARLY THIS AFTERNOON.
BY LATE THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRY LINE IN EASTERN KANSAS WITH THE STORMS TO MOVE
NORTHEAST INTO EXTREME WESTERN MISSOURI BY LATE THIS AFTERNOON OR
THIS EVENING. THE STORMS MAY PRODUCE A FEW TORNADOES AS WELL AS LARGE
HAIL AND DAMAGING WINDS. THE THUNDERSTORMS WILL CONTINUE TO PROGRESS
EAST THROUGH THE REST OF THE OUTLOOK AREA DURING THE NIGHT.
HOWEVER...THE SEVERE THREAT WILL GRADUALLY DIMINISH BY LATE EVENING
AS THE STORMS APPROACH A KIRKSVILLE TO MOBERLY LINE SHORTLY AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN UPPER LEVEL LOW WILL MOVE ACROSS MISSOURI ON SATURDAY. SCATTERED
THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND EVENING HOURS WITH
LARGE HAIL POSSIBLE. AN ISOLATED TORNADO IS POSSIBLE...BUT THE
THREAT APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.
Flash Flood, Miami
- When
- April 23, 8:34 AM CST to 2:34 PM CST
- Where
- Miami County, 1.08 mi W of Osawatomie to 1.29 mi WSW of Osawatomie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.500, -94.950
Plum Creek Road and 335th Street, were closed due to flowing water over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 23 to 24, 20101 death · 9 injured · $1.8 million · EF1 · 53 events
- Flash Flooding and Debris Flows in Puerto Rico, April 23 to 24, 20101 death · $10,000 · 9 events
- Tornadoes and Flash Flooding in Mississippi, April 23 to 24, 20101 injured · $413,000 · EF1 · 27 events
- Flash Flooding and Hail in Arkansas, April 23 to 24, 2010$481,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Texas, April 23 to 24, 20103 injured · $93,000 · EF0 · 19 events
- Tornado and Hail in Mississippi, April 23, 2010$52,000 · EF1 · 22 events
- Tornado and Flash Flood in Arkansas, April 23 to 24, 2010$188,000 · EF0 · 5 events
- Tornado and Hail in Arkansas, April 23 to 24, 2010$45,000 · EF0 · 11 events
- Flash Flood and Heavy Rain in Missouri, April 23 to 24, 2010$50,000 · 2 events
- Hail and Damaging Wind in Missouri, April 23, 2010$22,000 · 1.75 in hail · 18 events
- High Wind and Strong Wind in Texas, April 23, 2010$30,000 · 52 kt wind · 7 events
- Marine Strong Wind in Gulf of Mexico, April 23 to 24, 2010$20,000 · 69 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226102.